Mermaid17

Regaining Emotion During Taper - for romantic partner

9 posts in this topic

Hi everyone. I'm the spouse of someone who just began to taper off 20 mg. of Lexapro. My husband has been on and off SSRIs for more than 20 years, since he was in high school. Long story short, he doubled the Lexapro last spring and became a totally different person, which culminated in Sept. 2016 when he told me he no longer loved me. We had just had our third baby two weeks earlier. He moved out at Thanksgiving. He cannot see how the meds are the root for his emotional flatlining, as well as what was nearly a year of hypomanic behavior. LUCKILY he has been losing his hair, which is the only reason he is now tapering. He's clearly at a point of toxicity. 

 

What I'd like to hear from y'all about is the process of regaining emotions during taper, specifically, if possible, in regards to your romantic partner. We've been together more than 15 years, he's the love of my life, and this has been agony. I'm hopeful that once the meds begin to clear out he'll begin have feelings resurface. What might this be like? I know it's different for everyone, but hearing a few hopeful stories would be great. Did they come rushing back in a moment, like you were struck by lightening? Was it more gradual? Did it hurt? Did it take a while for you to understand what was happening? How was the connection made? I'd like to know if there's anything behavioral I might keep on my radar, since I'm very much trying to simply mirror back the engagement he is able to give me. 

 

Share this post


Link to post

Hi Mermaid--  Yes they do come back.  I just recently quit paxil after a total of 25 years and can say it's been quite an emotional ride.  During the months leading up to my taper I had no feeling for anything what so ever, including my wife of, at the time 30 plus years.  It wasn't that the feelings weren't there, they were just inaccessible, locked away by the drugs.  This lead for many a "late night discussion".  Once I started my taper it took a while, but slowly the emotions were revealed.  Having been drugged for so long and well into tolerance when I started to taper it took a long time to undo the "damage".  It was probably two and a half years into the taper before I really started to notice the feelings returning, but once they started to show up there was no stopping them.  Today I'm more in love with her than ever before and probably drive her crazy telling her.

 

Your husband is in a very difficult place right now.  It's incredibly confusing and the drugs are constantly playing games with your mind.  However, if the relationship was strong and the emotions true then they will reemerge given time and taper.  Keep the lines of communication open and trust in what you had.  It can be a long bumpy road. 

Share this post


Link to post

Thank you brass monkey this was very helpful and HOPEFUL. My husband was supposed to start tapering last week but I just learned this morning he hasn't. He filled the script but his doc is against it. Any suggestions for convincing him are welcome. He refuses to link his feelings disappearing with the meds. Was only motivated by hair loss.

Share this post


Link to post

Any chance of getting him to come on here so we can help guide him with his taper?  Most doctors are against tapering and don't have a clue how to do it safely and effectively.  We do have a number of members dealing with the hair loss issue, which might be a talking point.

Share this post


Link to post

That's a great suggestion. I sent him the link to this site but doubt he's looked at it. He has a long history of catatonic depression and needed 19 rounds of ECT three years ago. It was a miracle. The drugs have never given him longevity. He absolutely became hypomanic last spring after doubling the dose when his depression came back. He hated ECT. He cannot link the meds to his feelings but the hair loss and increased jaw pain seem to mean more, though he still won't taper. He seems less manic now and more rational but fears depression more than hair loss at this point.

Share this post


Link to post

Oh can I ask if the time you spent with no feelings for your wife were you convinced you might have never really loved her? Or loved her less than you thought? Did you convince yourself she was terrible somehow? Blame her to rationalize it? How did you make the connection??? Thank you.

Share this post


Link to post

For some reason I was able to understand that deep inside I was still crazy for her and that the drugs were blocking all the feelings.  I slid into tolerance over a period of years, which caused two dose increases that only helped for a short time.  I could slowly feel all my emotions being drained away over that time, so I was able to "blame" a lot of stuff on the drugs.  It just took a long time to realize that they had become a problem and make the decision to do something about it.  In my eyes she was a saint for putting up with all the s*** , which proved to me that the feelings really were mutual.

 

ECT is nasty stuff, I'm sorry he had to go through that.  I have heard good results from it, but they don't last, especially where psych drugs are concerned.  Funny thing, depression is a major side effect of ADs, go think.  We have a lot of information here to help cope with depression and anxiety without drugs, it could be helpful.  Loss of emotions, loss of hair, weight gain three of the biggies we all get to fight with, but they all improve with tapering.  Problem is, he has to make the decision.  Once a person starts to get the information it will slowly sink in until one day there is an "ah ha" moment when it all becomes clear, I see it happen to some extent with every new member we get.

Share this post


Link to post

He has been in a spellbound state for about a year now. I believe he spent the five years leading up to that emotionally blunted but never once made the connection with the meds. I pray he will come to a place where he's at least willing to try to taper and hope that this site proves to be an essential resource. I think you for all of your insight.

Share this post


Link to post

I just recently started my taper. And let me tell you it is rough. I too have been on them a long time. Almost 12 years. Im at a 3/4 of my original dose, and my anxiety and depression have risen greatly.See if there is a way to he would be willing to go to therapy to address the original issues of anxiety? And then start his taper.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now